K2 Synthetic Marijuana: Heart Attacks, Suicides, and Surveillance
Nov14

K2 Synthetic Marijuana: Heart Attacks, Suicides, and Surveillance

Sixteen-year-old boys having heart attacks. Blog reports of deaths and suicides. And a little known chemistry and public health resource mobilized to identify "legal highs." The chemical and biological phenomenon that is "synthetic marijuana" continued to develop over the last week as we learn more about these products from the medical and public health communities. Most notably, pediatric cardiologists reported in the journal Pediatrics on three cases of Texas teenagers who experienced myocardial infarctions - heart attacks - after using a synthetic marijuana product (DOI: 10.1542/peds.2010-3823). (Many thanks to Dr. Ivan Oransky, Executive Editor at Reuters Health, for providing us with primary information after their own excellent report by Frederik Joelving). Brief background Sold under names like K2 or Spice as "incense" or "potpourri" and labeled as "not intended for human consumption," these products are laced with one or more synthetic psychoactive compounds that were published in 1990s work studying structure-activity relationships on cannabinoid receptors. The vast majority of the synthetic work was done in the laboratory of Dr. John W. Huffman, now professor emeritus of the Department of Chemistry at Clemson University, with his compounds know by "JWH-" nomenclature. The US Drug Enforcement Agency secured emergency prohibition of five of these compounds late last year, spurring "legal highs" manufacturers to reformulate second-generation Spice products containing related compounds not explicitly designated as illegal. Although the DEA does have the authority to prosecute sale and possession of these analogs, such action is rare. To learn more, we've put together a compilation of our synthetic marijuana posts for the reader's further reference. Adolescent heart attacks In this week's advance Pediatrics publication, the three cases - all in 16-year-old boys - were seen at the UT-Southwestern Medical Center in Dallas within three months of one another. The common presentation was a 3- to 7-day history of chest pain with myocardial infarction confirmed by electrocardiographic and biochemical endpoints (ST elevation in the inferolateral leads and substantial increases in cardiac troponin-I released into the bloodstream). As you might predict, heart attacks are extremely rare in otherwise healthy 16-year-olds. But marijuana itself is known to cause cardiac effects, with rare cases of myocardial infarction. In the discussion of the Pediatrics report, Dr. Arshid Mir and colleagues describe literature extending back to 1979 (DOI: 10.3109/15563657909010604) on the increased risk of cardiac disturbances, including myocardial infarction, within the first hour of marijuana use. Increased heart rate is a well-recognized effect of marijuana that is mediated by increased sympathetic nervous system outflow to the heart. This 1976 paper in Circulation describes how the majority of this tachycardia can be prevented by premedication with the non-selective beta-blocker, propranolol. But what about...

Read More